Kansas, 2017

Hail and Damaging Winds in Kansas, June 17, 2017

June 17, 2017 · NWS TOP · 22 events in 11 counties and zones

Supercell thunderstorms developed during the early evening hours of June 17th, 2017. These storms produced very large hail and heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Supercell thunderstorms developed during the early evening hours of June 17th, 2017. These storms produced very large hail and heavy rainfall. The storms merged into a line and pushed southeast across the forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 17, 1:51 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 17, 1:51 PM CST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
251 PM CDT Sat Jun 17 2017

.SHORT TERM...(This evening through Sunday)
Issued at 244 PM CDT Sat Jun 17 2017

Early this afternoon, a frontal boundary was oriented southwest to
northeast across the CWA bisecting roughly from Ottawa to northern
Jackson county.  This frontal boundary will be the focus for storms
this afternoon and evening as a mid level shortwave sweeps across
the Central Plains.  While a cap remains in place most of the
afternoon, models do show an erosion late afternoon which would
allow for quick storm initation and intensification.  A highly
unstable atmosphere is in place with CAPE over 4000 J/kg and shear
values between 35-45 knots.  This would allow for storms to quickly
turn severe with supercells possible during initial development.
With steep lapse rates above the current EML, large hail and
damaging winds would be the main hazard with any storms, although an
isolated tornado or two cannot be ruled out.  Some hi-res guidance
suggests storms will develop in northern MO and build into
northeastern KS this afternoon.  Initial singular cells may begin to
form clusters as time goes on with some bowing segments within these
clusters.  If this occurred, the wind risk would be greatly
enhanced.  Location wise, the best chances for severe convection
looks to be along and south of I-70.  Storms will advance southeast
through the night, although post frontal showers and storms will be
possible through the early morning hours.  After tonight, dry
conditions can be expected with surface high pressure moving
directly over Kansas by tomorrow afternoon.

Temperatures this afternoon have been steadily rising into the low
90s, with mid to upper 90s expected as highs.  With dewpoints in the
70s, heat indicies look on track to reach between 100-110 degrees
across the entire area, with the hottest indices in east central
Kansas.  A heat advisory will remain in effect until 7PM this
evening for portions of the area. With the frontal passage in store
this evening, cooler temperatures can be expected tomorrow
along with less oppressive dewpoints.  Highs tomorrow look to top
out in the low 80s.

.LONG TERM...(Sunday night through Saturday)
Issued at 244 PM CDT Sat Jun 17 2017

Sunday night through Tuesday, an upper level trough will amplify
across the eastern conus and keep the central plains in
northwesterly flow aloft. Expect drier and cooler weather with
Highs on Monday in the mid 80s and highs on Tuesday in the upper
80s to lower 90s.

Tuesday night through Saturday, the mid and upper level flow will
become more zonal and a lee surface trough will deepen across the
high plains. Southerly low-level winds will advect deeper
moisture northward. Minor shortwave troughs embedded within the
zonal mid level flow may provide enough ascent for isolated to
scattered thunderstorms through the period. Highs will warm into
the mid to upper 90s Wednesday through Friday, and heat indices
once again may reach advisory criteria. A slightly stronger upper
trough will move across the northern and central plains on Friday
and will cause a surface cold front to push southward across the
CWA Friday night. Saturday may be cooler and drier if the front
can push southward into OK before becoming stationary. Highs on
Saturday may only reach the mid to upper 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1208 PM CDT Sat Jun 17 2017

Tricky forecast on timing and location of storms late afternoon
into the morning hours. A frontal boundary remains in the area and
where it is located will be where storms develop this afternoon.
Some hi-res guidance initiates storms near terminals at 21Z with
post frontal showers and storms through early morning. With this
uncertainty, have a long period of VCTS in the TAFs until details
on storm evolution become more clear.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ022>024-026-
035>040-054>056-058-059.

&&

SHORT TERM...Heller
LONG TERM...Gargan
AVIATION...Heller
Hazardous weather outlook, Jun 17, 2:56 PM CST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
356 PM CDT Sat Jun 17 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-182100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
356 PM CDT Sat Jun 17 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Another round of thunderstorms are forecast this evening across
eastern Kansas. The storms should develop after 4 pm and exit the
area by 10 pm. Large hail and damaging winds are the primary
threats but an isolated tornado cannot be ruled out. Local flash
flooding is possible if the storms traverse over the same areas
that received heavy rain Friday night.

A heat advisory remains in effect until 7 pm for areas along and
south of a line from Abilene to Manhattan to Holton. Heat indices
are forecast to range between 105 and 110 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jun 17, 3:07 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
407 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 AM     HAIL             5 S WAVERLY             38.33N 95.60W
06/17/2017  M2.75 INCH       COFFEY             KS   PUBLIC

&&
Local storm report, Jun 17, 3:10 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
410 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND GST     1 E WHITING             39.59N 95.60W
06/16/2017  E60 MPH          JACKSON            KS   PUBLIC

            SEVERAL 2-4 INCH LIMBS DOWN, FARM EQUIPMENT
            BLOWN AROUND.

&&
Local storm report, Jun 17, 3:38 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
438 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     TSTM WND GST     1 NNE HORTON            39.67N 95.52W
06/16/2017  E70 MPH          BROWN              KS   PUBLIC

            HORTON LAKE. 3 RV'S BLOWN ONTO THEIR SIDES,
            ONE BLOWN SIDEWAYS. SEVERAL BRANCHES DOWN.
            TIME AND SPEED ESTIMATED FROM RADAR.

&&
Local storm report, Jun 17, 3:45 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
445 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     HAIL             LYNDON                  38.61N 95.68W
06/17/2017  E2.50 INCH       OSAGE              KS   PUBLIC

&&
Local storm report, Jun 17, 3:58 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
458 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     HAIL             5 NE DELIA              39.29N 95.90W
06/17/2017  E1.50 INCH       JACKSON            KS   FIRE DEPT/RESCUE

            TIME ESTIMATED FROM RADAR.

&&

The radar

The Topeka radar (KTWX), 70 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

13 hail, 9 thunderstorm wind. Local standard time, as filed.

Hail, Dickinson

When
June 17, 5:32 PM CST to 5:33 PM CST
Where
Dickinson County, 1.76 mi ENE of Pearl
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.860, -97.020

Hail, Geary

When
June 17, 5:43 PM CST to 5:44 PM CST
Where
Geary County, 5.38 mi W of Olson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.880, -96.900

Hail, Morris

When
June 17, 5:58 PM CST to 5:59 PM CST
Where
Morris County, White City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.800, -96.730

Hail, Morris

When
June 17, 6:15 PM CST to 6:16 PM CST
Where
Morris County, 1.48 mi NNW of Skiddy
Measured
1.75 in hail
Reported by
Public
Coordinates
38.870, -96.790

Report received via social media.

Hail, Shawnee

When
June 17, 6:27 PM CST to 6:28 PM CST
Where
Shawnee County, 3.2 mi SSE of Elmont
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
39.130, -95.670

Hail, Geary

When
June 17, 6:29 PM CST to 6:30 PM CST
Where
Geary County, 7.13 mi E of Olson
Measured
1 in hail
Reported by
Public
Coordinates
38.900, -96.670

Delayed report. 1.6 inches of rainfall fell in 30 minutes as well.

Hail, Shawnee

When
June 17, 6:30 PM CST to 6:31 PM CST
Where
Shawnee County, 2.14 mi SSE of Elmont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.140, -95.690

Hail, Morris

When
June 17, 6:45 PM CST to 6:46 PM CST
Where
Morris County, 3.82 mi NNW of Burdick
Measured
0.88 in hail
Reported by
Public
Coordinates
38.620, -96.860

Hail, Jefferson

When
June 17, 6:47 PM CST to 6:48 PM CST
Where
Jefferson County, 4.24 mi NW of Thompsonville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.140, -95.490

Hail, Shawnee

When
June 17, 6:54 PM CST to 6:55 PM CST
Where
Shawnee County, 4.76 mi ENE of Grove
Measured
2 in hail
Reported by
Public
Coordinates
39.210, -95.790

Delayed report. Size was estimated from photo online. Time and location was estimated as well.

Thunderstorm Wind, Douglas

When
June 17, 7:06 PM CST to 7:07 PM CST
Where
Douglas County, 1.75 mi SE of Big Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.000, -95.460

Two inch diameter tree limbs were broken off.

Hail, Jackson

When
June 17, 7:10 PM CST to 7:11 PM CST
Where
Jackson County, 0.54 mi W of Hoyt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.250, -95.710

Hail, Jefferson

When
June 17, 7:11 PM CST to 7:12 PM CST
Where
Jefferson County, 3.5 mi WSW of Rock Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.230, -95.590

Dime to quarter size hail reported. Heavy rain was also noted.

Thunderstorm Wind, Osage

When
June 17, 7:11 PM CST to 7:12 PM CST
Where
Osage County, 0.69 mi N of Burlingame
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.760, -95.830

Wind speed was estimated.

Thunderstorm Wind, Osage

When
June 17, 7:12 PM CST to 7:13 PM CST
Where
Osage County, 6.24 mi N of Burlingame
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.840, -95.820

Wind speed was estimated.

Hail, Jefferson

When
June 17, 7:19 PM CST to 7:20 PM CST
Where
Jefferson County, 1.27 mi WNW of Meriden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.190, -95.590

Thunderstorm Wind, Jefferson

When
June 17, 7:30 PM CST to 7:31 PM CST
Where
Jefferson County, 3.8 mi E of Winchester
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
39.330, -95.200

Wind speed was estimated.

Thunderstorm Wind, Jefferson

When
June 17, 7:35 PM CST to 7:36 PM CST
Where
Jefferson County, 0.69 mi N of Winchester
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.330, -95.270

Wind speed was estimated.

Thunderstorm Wind, Lyon

When
June 17, 7:46 PM CST to 7:47 PM CST
Where
Lyon County, 0.54 mi W of Reading
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.520, -95.960

Multiple trees were uprooted within the city of Reading. Delayed report.

Thunderstorm Wind, Franklin

When
June 17, 7:59 PM CST to 8:00 PM CST
Where
Franklin County, 2.99 mi NW of Le Loup
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
38.730, -95.190

Report via social media. Outbuilding flipped and destroyed. Winds estimated at 70-75 MPH.

Thunderstorm Wind, Coffey

When
June 17, 8:23 PM CST to 8:24 PM CST
Where
Coffey County, 3.04 mi WNW of Sharpe
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
38.300, -95.730

AWOS recorded wind gust.

Thunderstorm Wind, Coffey

When
June 17, 8:35 PM CST to 8:36 PM CST
Where
Coffey County, 1.76 mi SW of Burlington Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.200, -95.820

Tree was blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710603, 710604, 710605, 710606, 710608, 710609, 710610, 710613, 710612, 710619, 710620, 710621, 710623, 710625, 710626, 710629, 710631, 710632, 710633, 710635, 710638, 710640.